Hail, Randall
- When
- April 17, 6:49 PM CST
- Where
- Randall County, 3 mi SW of Amarillo
- Measured
- 0.75 in hail
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 35.167, -101.850
Severe thunderstorms with large hail and high winds moved across the south-central Texas panhandle during the evening hours. No damage or injuries were reported from the large hail and high winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Severe thunderstorms with large hail and high winds moved across the south-central Texas panhandle during the evening hours. No damage or injuries were reported from the large hail and high winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 17, 12:30 PM CST, 6 hours 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 130 PM CDT SUN APR 17 2005 .DISCUSSION... MID LEVEL SHORT WAVE TROUGH CONTINUES TO SLOWLY PUSH NORTHEAST ACROSS SOUTHEAST COLORADO THIS AFTERNOON. SOME SHOWERS/STORMS HAVE TRIED TO GET GOING IN THE NORTH CENTRAL TEXAS PANHANDLE. THESE SEEM TO BE SUPPORTED BY THE MID LEVEL VORT LOBE ROTATING EAST THROUGH THE PANHANDLES NOW. MOST OF THE CONVECTION THAT DEVELOPS THIS AFTERNOON ACROSS THE NORTHERN AND EASTERN CWA WILL PROBABLY BE ELEVATED WITH THE VORT LOBE. MORE STORMS OVER THE NEW MEXICO AND COLORADO MOUNTAINS SHOULD ROTATE THIS DIRECTION THIS EVENING. THESE STORMS MAY HAVE A BETTER SHOT AT BECOMING SEVERE SINCE THEY WILL BE ASSOCIATED WITH THE STRONGER MID LEVEL WINDS AND THEY WILL BE ENCOUNTERING INCREASING MOISTURE AND A LOW LEVEL JET ACROSS THE PANHANDLES THIS EVENING INTO THE OVERNIGHT. NEXT SHORT WAVE IN THE SOUTHWEST FLOW ALOFT NEARS OUR AREA BY MONDAY AFTERNOON. THIS WAVE HAS THE POTENTIAL ONCE AGAIN TO HELP SPARK ANOTHER ROUND OF THUNDERSTORMS FOR THE PANHANDLES. HOWEVER... HOW STRONG THEY GET WILL BE A FUNCTION ON HOW MUCH DAYTIME HEATING WILL OCCUR OVER OUR AREA. LOW CLOUDS MAY BE SLOW TO ERODE ON MONDAY AS PERSISTENT LOW LEVEL SOUTHEAST FLOW CONTINUES. THE DRYLINE MAY HAVE A BETTER CHANCE AT MIXING EASTWARD ON TUESDAY AS A COLD FRONT PUSHES SOUTH THROUGH THE CENTRAL PLAINS AND SURFACE WINDS TEND TO A MORE SOUTHWESTERLY DIRECTION. MODELS CONTINUE TO DIVERGE ON HOW TO HANDLE THE MOVEMENT OF THE UPPER LOW WHICH DEVELOPS OVER THE ROCKIES BY MID WEEK. WILL CONTINUE TO ONLY MAKE MINOR TWEAKS TO THE FORECAST BEYOND WEDNESDAY AS CONFIDENCE IS LOW IN ANY ONE SOLUTION. THANKS FOR THE COORDINATION DDC AND LUB. && .PRELIMINARY POINT TEMPS/POPS... AMARILLO TX 52 77 50 77 / 50 20 20 20 BEAVER OK 54 75 53 75 / 80 30 30 20 BOISE CITY OK 48 76 45 74 / 80 20 20 20 BORGER TX 54 80 50 79 / 60 30 30 20 BOYS RANCH TX 52 80 48 80 / 50 20 20 20 CANYON TX 52 79 50 78 / 50 20 20 20 CLARENDON TX 56 75 54 75 / 50 30 30 20 DALHART TX 49 77 47 75 / 70 20 20 20 GUYMON OK 54 80 49 76 / 80 30 30 20 HEREFORD TX 53 80 49 79 / 40 20 20 20 LIPSCOMB TX 56 75 55 74 / 80 30 30 20 PAMPA TX 55 75 52 75 / 60 30 30 20 SHAMROCK TX 57 76 56 77 / 60 30 30 20 WELLINGTON TX 57 76 58 78 / 60 30 30 20 && .AMA WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 17/15
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 1253 PM CDT SUN APR 17 2005 OKZ001>003-TXZ001>020-181100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 1253 PM CDT SUN APR 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT ACROSS ALL BUT THE FAR SOUTHEAST TEXAS PANHANDLE. THE PRIMARY THREAT WILL BE DOWNBURST WINDS AND HAIL. LOW LEVEL MOISTURE WILL CONTINUE TO INCREASE THROUGHOUT THE DAY AND A WEAK UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE OVER THE REGION. THESE TWO ITEMS WILL COMBINE TO PROVIDING THE LIFT AND INSTABILITY NEEDED FOR THUNDERSTORMS TO DEVELOP. A FEW STORMS WILL DEVELOP ACROSS THE CENTRAL OKLAHOMA AND TEXAS PANHANDLES THIS AFTERNOON...WITH ADDITIONAL DEVELOPMENT EXPECTED ACROSS EASTERN NEW MEXICO. THE STORMS IN NEW MEXICO WILL THEN MOVE INTO THE WESTERN TEXAS AND OKLAHOMA PANHANDLES LATER THIS EVENING. .DAYS TWO THROUGH SEVEN... A SERIES OF MINOR UPPER LEVEL LOW PRESSURE SYSTEMS WILL LIKELY AFFECT THE SOUTHERN HIGH PLAINS THROUGH THE MIDDLE OF THE WEEK. LOW LEVEL MOISTURE WILL REMAIN IN PLACE ACROSS THE REGION...COMBINING WITH THE LOW PRESSURE SYSTEMS TO HELP TO INITIATE THUNDERSTORMS EACH DAY THROUGH THURSDAY...SOME OF WHICH COULD BECOME SEVERE ESPECIALLY ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND EMERGENCY MANAGERS SHOULD BE READY FOR POSSIBLE ACTIVATION LATER TODAY AND TONIGHT...AND SHOULD MONITOR WEATHER CONDITIONS THROUGH THE MIDDLE OF THE WEEK. JORDAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 635 PM CDT SUN APR 17 2005 OKZ003-180015- BEAVER OK- 635 PM CDT SUN APR 17 2005 ...STRONG THUNDERSTORM IN BEAVER COUNTY... A STRONG THUNDERSTORM WAS LOCATED 17 MILES SOUTHWEST OF KNOWLES...OR ABOUT 5 MILES NORTHEAST OF ELMWOOD...AT 635 PM CDT...MOVING NORTHEAST AT 25 MPH. ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. KRAMAR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 646 PM CDT SUN APR 17 2005 TXZ006-180015- HARTLEY TX- 646 PM CDT SUN APR 17 2005 ...STRONG THUNDERSTORM IN HARTLEY COUNTY... A STRONG THUNDERSTORM WAS LOCATED JUST WEST OF CHANNING AT 646 PM CDT...MOVING EAST AT 20 MPH. ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN SOUTHEASTERN HARTLEY COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. TAKE SHELTER UNTIL THE STORM HAS PASSED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 700 PM CDT SUN APR 17 2005 OKZ001-002-TXZ002-180045- CIMARRON OK-SHERMAN TX-TEXAS OK- 700 PM CDT SUN APR 17 2005 ...STRONG THUNDERSTORM IN CIMARRON...SHERMAN AND TEXAS COUNTIES... A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 5 MILES SOUTH OF GRIGGS TO HOUGH AT 700 PM CDT...MOVING EAST AT 35 MPH. HAIL UP TO ONE HALF INCH SIZE AND WIND GUSTS TO AROUND 50 MPH ARE POSSIBLE WITH THIS LINE. KRAMAR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 707 PM CDT SUN APR 17 2005 TXZ007-180045- MOORE TX- 707 PM CDT SUN APR 17 2005 ...STRONG THUNDERSTORM IN MOORE COUNTY... A STRONG THUNDERSTORM WAS LOCATED 10 MILES WEST OF FOUR WAY AT 707 PM CDT...MOVING EAST AT 25 MPH. ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN MOORE COUNTY...INCLUDING THE CITY OF DUMAS...SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 722 PM CDT SUN APR 17 2005 TXZ012-017-180115- POTTER TX-RANDALL TX- 722 PM CDT SUN APR 17 2005 ...STRONG THUNDERSTORMS IN POTTER AND RANDALL COUNTIES... AT 722 PM CDT...SEVERAL THUNDERSTORMS WERE MOVING ACROSS POTTER AND RANDALL COUNTIES. THE FIRST STORM WAS LOCATED 5 MILES NORTH OF UMBARGER MOVING NORTH NORTHEAST AT 25 MPH...AND WILL AFFECT AMARILLO DURING THE NEXT HOUR. A SECOND STORM WAS LOCATED 10 MILES SOUTHWEST OF MASTERSON IN THE NORTHERN PART OF POTTER COUNTY MOVING EAST AT 25 MPH. A THIRD STORM WAS LOCATED 5 MILES SOUTHWEST OF HAPPY MOVING NORTHEAST AT 25 MPH AND WILL MOVE TOWARDS THE SOUTHERN RIM OF PALO DURO CANYON AND WAYSIDE DURING THE NEXT HOUR. HAIL UP TO DIME SIZE...WIND GUSTS TO 50 MPH...AND FREQUENT LIGHTNING ARE POSSIBLE WITH THESE STORMS. PEOPLE IN POTTER AND RANDALL COUNTIES...INCLUDING THE CITIES OF AMARILLO AND CANYON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY... LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. JORDAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 726 PM CDT SUN APR 17 2005 OKZ003-180115- BEAVER OK- 726 PM CDT SUN APR 17 2005 ...STRONG THUNDERSTORMS IN BEAVER COUNTY... SEVERAL STRONG THUNDERSTORMS WERE LOCATED OVER BEAVER COUNTY...WITH THE STRONGEST LOCATED 5 MILES WEST OF GRAY AT 726 PM CDT...MOVING NORTHEAST AT 25 MPH. STORMS CONTINUE TO REDEVELOP IN SOUTHEAST BEAVER COUNTY AND MOVE NORTHEAST ACROSS THE COUNTY. THE AREA WILL BE MONITORED FOR FLOODING. HAIL UP TO ONE HALF INCH SIZE AND WINDS AROUND 50 MPH ARE POSSIBLE. KRAMAR
The Amarillo radar (KAMA), 15 km away, was scanning. The volume nearest the first event began at 00:32 UTC.
12 hail, 2 thunderstorm wind. Local standard time, as filed.
Reported at Interstate 40 and Grand Street.
Reported at the Greyhawk Landing subdivision.
Reported at the Interstate 40 and Interstate 25 interchange in downtown Amarillo.
Reported on Grand Street.
Reported in downtown Amarillo.
Reported on the north end of Loop 335 and U.S. Highway 87.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, April 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5448312, 5448313, 5448314, 5448315, 5448316, 5448317, 5448318, 5448319, 5448320, 5448321, 5448322, 5448323, 5448324, 5448325.